When patients with cancer present to the emergency department with therapy-related symptoms, it’s crucial to ascertain at the outset whether the treatment is with chemotherapy or immunotherapy so that the appropriate symptom treatment can be initiated as early as possible. In this interview, Dr David Henry and Dr Maura Sammon discuss some of the most common immunotherapy-related side effects – lung, gastrointestinal, rash, and endocrine-related problems – and Dr Sammon describes in detail how physicians in the ED would triage and treat the patient. However, the overarching takeaway is the importance of communication: first, between the oncologist and patient, so that the patient is aware of these nuances in advance of an emergency, and second, between the ED physician and the treating oncologist soon after the patient has presented and undergone an initial assessment.
Dr Henry is Editor-in-Chief of the JCSO, and Dr Sammon is at the Lewis Katz School of Medicine, Temple University, in Philadelphia, Pennsylvania
Listen to the podcast below